Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 20, 2004, 3:00 PM EST for Pulaski County, Wayne County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 3:00 PM EST (20:00 UTC)
- Expired
- Mar 20, 2004, 3:30 PM EST
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Pulaski County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
742
WUUS53 KJKL 202000
SVRJKL
KYC199-231-202030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EST SAT MAR 20 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY
AND WAYNE COUNTY
* UNTIL 330 PM EST
* AT 258 PM EST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
4 MILES NORTH OF WOODSTOCK TO NEAR CABELL...ORFROM 11 MILES WEST OF
MOUNT VERNON TO 9 MILES WEST OF MONTICELLO...MOVING SOUTHEAST AT 40
MPH. TREES WERE REPORTED BLOWN DOWN BY THESE STORMS IN ADAIR AND
RUSSELL COUNTIES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ELIHU AROUND 305 PM EST.
SLOANS VALLEY AROUND 310 PM EST.
MOUNT VICTORY AROUND 315 PM EST.
ROCKEYBRANCH AROUND 320 PM EST.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3738 8458 3706 8487 3681 8505 3664 8501
3662 8482 3688 8455 3702 8431
$$
HALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 11:44 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 20, 11:44 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1144 AM EST SAT MAR 20 2004 .DISCUSSION... PREPARING AN UPDATE TO SEND SHORTLY. WE HAVE ALREADY HAD ELEVATED ACTIVITY THIS MORNING. BETTER LOW LEVEL MOISTURE WILL CONTINUE TO ADVECT INTO THE REGION...AN MCS IS ALREADY ONGOING UPSTREAM ENTERING CENTRAL KY...AND THE COLD FRONT WILL ARRIVE EARLY THIS EVENING. THINK THAT CATEGORICAL POPS OF 80 O 90 PERCENT ARE IN ORDER FOR ALL AREAS BY THE END OF THE 1ST PERIOD. HAVE ALSO MADE MINOR ADJUSTMENT TO 1ST PERIOD TEMPS. HELD ONTO PREVIOUS FORECAST...BUT OPENED A RANGE TO ALLOW FOR SOME COOLER TEMPS. NOT SURE ALL AREAS WILL MAKE IT TO THE PREVIOUS FORECAST HIGHS IF CLOUDS ARE PREVALENT. ALSO LOWERED WINDS A BIT ON SUNDAY NIGHT. FRONT WILL BE WELL PAST AND HIGH PRESSURE GETTING CLOSER...AND THINK THAT WINDS WILL BE CONTINUING TO DIMINISH...ESPECIALLY FOR THE NIGHT. && .PREV DISCUSSION... 345 AM EST SAT MAR 20 2004 CLEAR SKY AND LIGHT WINDS HAVE ALLOWED TEMPS TO DROP THIS MORNING. SAT PIX HAVE SOME SCT CLOUDS MOVING ACROSS THE WRN HALF OF THE STATE. THESE IN ADVANCE OF A COLD FNT DROPPING OUT OF THE NRN PLAINS. GOOD TROF SHOWING UP ON THE 85H CHART WITH A GULF FEED OF MOISTURE RIDING UP THE MS RVR VLY. FNT VERY HARD TO PICK OUT ON THE SAT AS THERE HAS NOT BEEN ENUF RH TO GET ANY DECENT PCPN PATTERN GOING. THIS WILL ALL CHANGE AS THE WAA ADVECTION BRINGS MUCH WARMER AIR AND MUCH MOIST-ER AIR FROM THE GULF. CONVECTION WILL GET GOING TODAY AS THE FNT PUSHES INTO THIS MODIFYING AIRMASS. MODELS IN GOOD AGREEMENT IN THE SHORT TERM. ETA A TAD FASTER AND WANTS TO PAINT A QPF BULLSEYE OVER ERN KY. HAVE GONE MORE TOWARDS THE GFS/HPC QPF BUT MODIFIED IT SLIGHTLY DOWNWARD. STILL LOOKING FOR NEARLY 1/2 IN PCPN AREAWIDE WITH A CHC OF TSRA-. TIMING IS RIGHT FOR CONVECTION AND FEEL THE LI WILL PROMOTE SOME TS AS THE FNT CROSSES THE CWFA. NEXT MATTER OF CONCERN WAS HI TEMPS TODAY AND CONSENSUS WAS TO RAISE THE MAX TODAY TO UPPER 60S NORTH/LOWER 70S SOUTH. CLOUD COVER WILL INCREASE AS THE FNT GETS CLOSER AND MAY CUT OFF SOLAR INSOLATION THIS AFTERNOON. HOWEVER...THE STRONG WAA WITH WINDS FROM THE SOUTH AT 10 TO 20 KTS WILL RUSH THE WARM AIR IN LIKE A FREIGHT TRAIN. AREA OF CONCERN WITH THE MODELS IS THE NEXT SYSTEM DEPICTED FOR MID WEEK. THEY ARE TRYING TO BRING AN AREA OF PCPN LATE WED/EARLY THU ACROSS THE CWFA. THE FLOW DOES NOT SUPPORT THIS AS WE HAVE A 50H ZONAL PATTERN WITH...IF ANYTHING...A SLIGHT NERLY COMPONENT. THIS SHOULD KEEP ANY PCPN TO OUR NORTH. FURTHER FEEL THAT THE NEXT SYSTEM WILL BE SLIGHTLY MOISTURE STARVED AND THUS HAVE NOT INTRODUCED PCPN. WILL KEEP FCST DRY THRU THE END OF THE WORK WEEK. 508 PM EST FRI MAR 19 2004 FIRST CONCERN IN THIS FORECAST PACKAGE IS TEMPS TONIGHT. WITH CLEAR SKIES TO START THE NIGHT AND WARM AIR ADVECTION REGIME...WE CAN EXPECT OUR TYPICAL LARGE TEMPERATURE DIFFERENCE BETWEEN VALLEYS AND RIDGES. SEE NO REASON WHY VALLEYS WILL NOT DROP TO AROUND 30 OVER MUCH OF THE AREA. MOS SUGGESTION OF MID 40S FOR RIDGES SEEMS REASONABLE. THE WARM AIR ADVECTION IS IN ADVANCE OF OUR NEXT COLD FRONT. ISENTROPIC LIFT AND LOW LEVEL CONVERGENCE COULD HELP YIELD SOME SHOWERS BY MID DAY SATURDAY. HOWEVER..THE BEST CHANCE WITH CATEGORICAL POPS HOLDS OFF UNTIL LATER IN THE DAY. MODELS ARE IN FAIRLY GOOD AGREEMENT ON THIS SYSTEM. ONE OF THE FEW DIFFERENCES IS HOW LONG THE MOS POPS LINGER. THE GFS HOLDS ON LONGEST INTO SATURDAY NIGHT...WITH THE OTHERS TAPERING OFF IN THE NORTH BY SATURDAY NIGHT. DO NOT HAVE A CLEAR PREFERENCE...AND WILL TAKE A COMPROMISE AND USE LIKELY POPS IN THE NORTH AND CATEGORICAL SOUTH. ANY PRECIP WILL END DURING THE NIGHT AS COLDER AIR MOVES BACK IN BEHIND THE FRONT. THERE IS SOME TEMPERATURE DISCREPANCEY IN THE MOS FOR BOTH SATURDAY AND SUNDAY. THE GFS MOS IS SEVERAL DEGREES COOLER THAN THE ETA OR NGM MOS FOR SATURDAY. THE ADDITIONAL LOW LEVEL LAYRERS OF THE ETA AND NGM SHOW SIGNIFICANT WARMING ABOVE THE SURFACE AND BELOW 850 MB LATE TONIGHT AND EARLY SATURDAY...SO THERE IS SOME CREDENCE TO THOSE WARMER NUMBERS. HOWEVER...MINIMAL SUNSHINE WILL PREVENT MUCH WARMING OUTSIDE OF DAYTIME MIXING...AND MIXING WILL BE SOMEWHAT LIMITED. PREFER A COMPROMISE OF THE ETA AND GFS MOS...WITH THE NGM LIKELY TOO WARM. ON SUNDAY THE ETA AND GFS SOUNDINGS ARE VERY SIMILAR. (850 TEMPS ON SUNDAY SHOW LITTLE DIFFERENCE...AND SCT TO BKN SCU ARE SUGGESTED.) THE SOUNDINGS ARE MORE SUPPORTIVE OF THE COLDER ETA...AND WILL FAVOR IT. DISCUSSIONS FOR TUESDAY THROUGH FRIDAY... BY TUESDAY FLOW BECOMES INCREASINGLY ZONAL. GFS TRIES TO BRING A FRONT INTO AREA ON THURSDAY...BUT BASED ON ENSEMBLES THE OPERATIONAL GFS MAY BE TOO FAR SOUTH WITH THIS. WILL FOLLOW HPC DEPICTION OF FRONTAL POSTIONS AND KEEP THE FRONT WELL NORTH OF KY. WITH THIS IN MIND WILL GO WITH A DRY FORECAST FOR TUESDAY THROUGH FRIDAY. HEIGHTS RISE THROUGHOUT THE WEEK...AND BY END OF WEEK TROFFING IN THE WESTERN UNITED STATES WILL RESULT IN RIDGING OVER SOUTHEAST PART OF COUNTRY. AS A RESULT TEMPERATURES WILL BE WELL ABOVE NORMAL FOR THE LATTER HALF OF THE WEEK. 1000 AM EST FRI MAR 19 2004 WILL BE SENDING AN UPDATE MOMENTARILY FOR SKY COVER IN THE 1ST PERIOD. CLOUDS ARE RATHER PREVALENT OVER THE NORTHEAST HALF OF THE AREA LATE THIS MORNING. THE MESOETA DEPICTION SUGGESTS THEY WILL PERSIST INTO EARLY AFTERNOON AND THEN RAPIDLY DISSIPATE AS THE LOWER LAYERS WARM AND MIX TO A HEIGHT ABOVE THE CURRENT MOIST LAYER. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL
Hazardous weather outlook, Mar 20, 4:13 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 413 AM EST SAT MAR 20 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 413 AM EST SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A GOOD CHANCE FOR THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS AFTERNOON AND INTO TONIGHT. SOME STORMS MAY BE SEVERE WITH STRONG WINDS...LARGE HAIL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. DUSTY
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.